Alert archive / New York / Tornado Warnings in 2004

Tornado Warning 1, NWS Albany, NY

May 23, 2004Herkimer County, New York

NWS Albany, NY issued this tornado warning at May 23, 2004, 10:50 PM EDT for Herkimer County, New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 10:50 PM EDT (02:50 UTC)
Expired
May 23, 2004, 11:15 PM EDT
In force
25 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Herkimer County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KALY 240250
TORALY
NYC043-240315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1049 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL HERKIMER COUNTY IN EASTERN NEW YORK

* UNTIL 1115 PM EDT

* AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR COLD
  BROOK...OR ABOUT 9 MILES SOUTHEAST OF HINCKLEY...MOVING EAST AT 35
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WILMURT CORNERS AND 7 MILES SOUTH OF WILMURT BY 1055 PM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4332 7512 4315 7504 4325 7463 4341 7480

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this tornado warning went out at May 23, 10:00 PM EDT, 50 minutes earlier.

Area forecast discussion, May 23, 10:00 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATE 2
NATIONAL WEATHER SERVICE ALBANY NY
1000 PM EDT SUN MAY 23 2004

UPDATED ZONES AND GRIDS SHORTLY.

.DISC...HAVE UPDATED AGAIN AS THE SEVERE THUNDERSTORM WATCH WHICH
HAS BEEN IN EFFECT...WAS CANCELED A LITTLE EARLY. HAVING SAID
THAT...THERE ARE STILL SOME POTENTIALLY SEVERE STORMS IN BGMS
CWA...MOVING TO THE SOUTH OF THE MOHAWK VALLEY. MEANWHILE...THE NEXT
IN THE NEVER ENDING PARADE OF MCSS...STILL LOOKS TO BE MOVING IN A
NERLY DIRECTION AND LOOKS TO HIT MAINLY OUR NW AREAS. THESE AREAS
RECEIVED A BIT MORE RAIN LAST NIGHT AND DUE TO THE TOPOGRAPHY COULD
STILL PRIME FOR SOME LOCALIZED FLASH FLOODING. AS A RESULT...WILL
DROP THE FFA EVERYWHERE BUT OUR NW COUNTIES THROUGH 8 AM MONDAY.

HAVE TO LOWER SOME TEMPS A TAD...MAINLY FROM KALB NORTHWARD. CUT
BACK QPF IN GRIDS FROM KALB SOUTHWARD...BUT INCREASE TO OUR NW.

NO OTHER CHANGES TO LATER PERIODS.

.AVIATION...NO REAL CHANGES TO EARLIER THINKING. LOOK FOR SHOWERS
AND STORMS TO POSSIBLY BECOME MORE NUMEROUS LATER TONIGHT INTO
MONDAY WITH GENERAL MVFR CONDITIONS DUE TO CIGS...RAIN AND RAIN
INDUCED FOG.

.HYDROLOGY...FFA CONTINUES. SO FAR...NO REAL HYDRO PROBLEMS.
HOWEVER...THAT COULD CHANGE LATER TONIGHT AND MONDAY AS
THUNDERSTORMS WITH POSSIBLE HEAVY RAIN COULD TRAIN OVER THE SAME
AREAS.

 ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
       NYZ032-033-038-042.

**************PREVIOUS AREA FORECAST DISCUSSION*****************

DISC...FFA WILL REMAIN IN EFFECT THRU MON MRNG. NCEP 24 HR QPF LOOKG
FOR A 24HR 1.5 INCH BULLSEYE IN ZNS NW KALB WITH GENERALLY ONE INCH
OVR RST OF WATCH AREA. ALSO WATCH AREA FITS INTO ISOLD EXCESSIVE
RNFL AREA FOR PD ENDG 00Z TUE. BOTH GFS AND META HAVE PWATER IN
EXCESS OF 1.5 INCHES OVERNGT. PCPN FROM LAST NGTS STORMS IN THE 1.0
TO 1.5 INCH RANGE ACRS NRN HERKIMER/NRN HAMILTON CTYS. QSTRNY
FNT STILL DRAPED W-E ALG SRN NY BDR INTO SRN NEW ENG WITH TEMPS IN
THE 50S/60S N AND W KALB AND TEMPS IN THE 80S TO THE SE.  SCT TSTMS
BEGINNING TO FIRE S FNT AND ALSO SW KBUF. STILL LOOKING FOR FNT TO
LIFT NWD TO NR LAT OF MHWK VLY TNGT AND ERY TUES THEN ENTIRE SYSTEM
WILL FINALLY MOVE E FA MON EVE. AS BEFORE ANY BREAK IN ACTION WILL
BE SHORT LIVED WITH ANTHR FNT WED.

.AVIATION...CEILINGS AND VISIBILITIES WILL REMAIN IN THE VFR RANGE
THROUGH THE EARLY EVENING.  VISIBILITIES AND CEILINGS WILL BE
REDUCED TO THE IFR RANGE OVERNIGHT AS SHOWERS AND THUNDERSTORMS MOVE
INTO THE REGION. EXPECT CONDITIONS TO IMPROVE LATE IN THE DAY ON
MONDAY.

.HYDROLOGY...MAIN HYDRO PROB NXT FEW DAYS WILL BE PSBLTY OF TSTMS
TRAINING ACRS SAME AREA WITH LOCALIZED HVY RAIN.

.ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-
VTZ013>015-

GG
Hazardous weather outlook, May 23, 10:18 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1018 PM EDT SUN MAY 23 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HAZARDOUS WEATHER IS POSSIBLE.

...FLOOD WATCH FOR FLASH FLOODING TILL 8AM MONDAY FOR ALL BUT
ULSTER...DUTCHESS...AND LITCHFIELD COUNTIES....

THE THREAT IS FROM THUNDERSTORMS.  A FEW COULD PRODUCE DAMAGING WIND
AND LARGE HAIL.  VERY HEAVY RAINFALL IS POSSIBLE FROM THUNDERSTORMS
THAT TRAIN ACROSS THE SAME LOCATION.  THIS COULD PRODUCE FLASH
FLOODING.

.DAYS TWO THOUGH SEVEN...
SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
PLEASE SEND ANY RAINFALL REPORTS OF 1.5 INCHES OR MORE IN FOUR HOURS
OR LESS TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR INTERNET.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, May 23, 5:32 PM EDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
532 PM EDT SUN MAY 23 2004

CTZ013-232200-

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH.  THIS STORM WAS LOCATED NEAR OAKVILLE...OR ABOUT OVER
WATERBURY...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HANCOCK...TOLLES AND 6 MILES SOUTH OF ALLENTOWN BY 540 PM EDT
Local storm report, May 23, 6:24 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
624 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             MORRIS                  41.68N 73.20W
05/23/2004  0.88 INCH        LITCHFIELD         CT   TRAINED SPOTTER

&&
Local storm report, May 23, 8:17 PM EDT, 2 hours 33 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0816PM     SUN MAY 23 2004

FWPD WLSR QHQT QTRF APTS WAPT
00554    FILE 28   TOWN OF WOODBURY PD                       MAY 23-04
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ORANGE COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): TOWN OF WOODBURY ROUTE 32

DATE AND TIME CONDITION STARTED: 05/23/2004 1545
EXTENT OF DAMAGE OR AREAS IN DANGER:
BUILDING, TELEPHONE POLES, TREES, SHRUBS

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
(X) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
(X) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:
WITNESS STATED THAT WINDS AND CONDITIONS APPEARED TO BE TORNADO LIKE
LOCAL HOTELS ROOF WAS RIPPED OFF AND THROWN APPROX 300 FEET
AUTH PHONE #: 845 928-2341

AUTH WEEKS,CLIFFORD SGT                          BR

OPER - RUDDEN,BRIAN L                 2016
Local storm report, May 23, 8:50 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
850 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             4 NE BAKERSVILLE        41.87N 72.98W
05/23/2004  0.75 INCH        LITCHFIELD         CT   TRAINED SPOTTER

0830 PM     HAIL             PHOENICIA               42.09N 74.32W
05/23/2004  0.75 INCH        ULSTER             NY   TRAINED SPOTTER

0820 PM     HAIL             BAKERSVILLE             41.83N 73.03W
05/23/2004  0.75 INCH        LITCHFIELD         CT   TRAINED SPOTTER

0820 PM     HAIL             4 NE BAKERSVILLE        41.87N 72.98W
05/23/2004  0.75 INCH        LITCHFIELD         CT   TRAINED SPOTTER

0817 PM     HAIL             TORRINGTON              41.83N 73.13W
05/23/2004  0.88 INCH        LITCHFIELD         CT   TRAINED SPOTTER

&&
Special weather statement, May 23, 9:32 PM EDT, 1 hour 18 minutes before
CTZ001-013-NYZ063>066-240210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
932 PM EDT SUN MAY 23 2004

SEVERE THUNDERSTORM WATCH NUMBER 263 FOR ULSTER AND DUTCHESS COUNTIES
IN NEW YORK AND LITCHFIELD COUNTY CONNECTICUT HAS BEEN CANCELED.
THUNDERSTORM ACTIVITY HAS DIMINISHED FOR NOW...ALTHOUGHH SCATTERED
SHOWERS AND THUNDERSTORMS MAY RETURN OVERNIGHT.
Special weather statement, May 23, 10:22 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1022 PM EDT SUN MAY 23 2004

NYZ032-038-240245-

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 1017 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING  THIS STORM WAS LOCATED NEAR
POLAND...OR ABOUT 6 MILES SOUTH OF HINCKLEY...AND MOVING NORTHEAST AT
20 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTHWOOD BY 1035 PM EDT
OHIO BY 1040 PM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:31 PM EDTSevere Thunderstorm WarningALYHerkimer59 min
May 23, 11:04 PM EDTSevere Thunderstorm WarningALYHamilton56 min
May 23, 11:17 PM EDTTornado WarningALYFulton28 min
May 23, 11:55 PM EDTSevere Thunderstorm WarningALYHerkimer65 min
May 24, 12:24 AM EDTSevere Thunderstorm WarningALYMontgomery51 min
May 24, 2:48 AM EDTFlash Flood WarningALYHerkimer6 hr
May 24, 3:30 AM EDTFlash Flood WarningALYHamilton6 hr
May 24, 4:58 AM EDTFlash Flood WarningALYWarren6 hr
May 24, 5:36 AM EDTSevere Thunderstorm WarningALYSchenectady39 min
May 24, 6:13 AM EDTSevere Thunderstorm WarningALYRensselaer32 min
May 24, 8:45 AM EDTFlash Flood WarningALYHamilton, Herkimer, Warren11 hr
May 24, 10:31 AM EDTSevere Thunderstorm WarningALYSchoharie59 min
May 24, 10:56 AM EDTSevere Thunderstorm WarningALYAlbany, Greene, Schenectady, Schoharie, Ulster64 min
May 24, 11:58 AM EDTSevere Thunderstorm WarningALYColumbia, Dutchess, Ulster62 min
May 24, 3:47 PM EDTSevere Thunderstorm WarningALYHerkimer28 min
May 24, 4:09 PM EDTSevere Thunderstorm WarningALYDutchess66 min
May 24, 4:13 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery62 min
May 24, 4:18 PM EDTSevere Thunderstorm WarningALYGreene, Schoharie57 min
May 24, 4:29 PM EDTSevere Thunderstorm WarningALYUlster61 min
May 24, 4:37 PM EDTTornado WarningALYFulton23 min
May 24, 5:04 PM EDTSevere Thunderstorm WarningALYAlbany56 min
May 24, 5:10 PM EDTSevere Thunderstorm WarningALYDutchess65 min
May 24, 5:13 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer62 min
May 24, 5:15 PM EDTSevere Thunderstorm WarningALYColumbia60 min
May 24, 5:26 PM EDTSevere Thunderstorm WarningALYSaratoga49 min
May 24, 5:34 PM EDTSevere Thunderstorm WarningALYRensselaer56 min
May 24, 5:45 PM EDTSevere Thunderstorm WarningALYUlster60 min
May 24, 5:54 PM EDTSevere Thunderstorm WarningALYSchoharie66 min
May 24, 5:58 PM EDTSevere Thunderstorm WarningALYWarren62 min
May 24, 6:03 PM EDTSevere Thunderstorm WarningALYAlbany57 min
May 24, 6:08 PM EDTSevere Thunderstorm WarningALYMontgomery, Schenectady52 min
May 24, 6:11 PM EDTSevere Thunderstorm WarningALYSaratoga, Washington64 min
May 24, 6:22 PM EDTSevere Thunderstorm WarningALYGreene53 min
May 24, 6:39 PM EDTSevere Thunderstorm WarningALYRensselaer66 min
May 24, 6:44 PM EDTTornado WarningALYRensselaer46 min
May 24, 6:58 PM EDTSevere Thunderstorm WarningALYSchoharie62 min
May 24, 7:16 PM EDTSevere Thunderstorm WarningALYColumbia, Greene59 min
May 24, 7:30 PM EDTFlash Flood WarningALYSaratoga, Washington105 min
May 24, 7:40 PM EDTSevere Thunderstorm WarningALYWashington65 min

Nearby

Tornado Warnings in New York, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.